← Return to Prolia treatment for osteoporosis

Discussion
Veruska (@veriska)

Prolia treatment for osteoporosis

Bones, Joints & Muscles | Last Active: Jun 9 6:39pm | Replies (813)

Comment receiving replies
@ritafarmer

I also read some of this. I think that the increased risk of heart attack and stroke means that this will be reserved for a select number of patients. I was able to use Forteo (the one where you give yourself a daily injection using a pen). It can only be used for two years. It is the drug that gave me the most dramatic increase in bone density.

Jump to this post


Replies to "I also read some of this. I think that the increased risk of heart attack and..."

My endocrinologist 's advice was to prescribe Forteo for the allotted time to be then followed by Prolia. I chose to just start with Prolia (understanding that the increase in bone density would not be as rapid). The "side effect" of osteosarcoma worried me as there is so much cancer in my family. (grandparents, mother, sister, brother, first cousins). Also, I have that ventricular tachycardia arrythmia and I had read that some patients experienced a racing heart after the injection. So, that's why for me, (and who knows if it was the right choice) I opted for Prolia. Now I'll shortly discover if there has been any improvement.
This new biologic Evenity seems to have both the bone-building feature of Forteo and the slowing of the breakdown of bone properties of Prolia. (Notice it has a warning related to cardiovascular issues). There never is the perfect
no side effect drug! (On the otherhand the long term side effects of a broken hip are horrible).

Since I posted this, I have had a chance to look at cardiovascular concerns. I fell very hard on my back in a parking lot at the end of February (we'd had a lot of ice and snow,). In a freakish event, I landed so hard on my back that everything bounced up against my chest and broke my sternum. If you ever fall on your back and immediately have the most awful pain in your chest, you've probably broken your sternum. Good knews is that I didn't break a hip or vertebra, possibly due to 20 years of treatment for what was then severe osteoporosis (I was only 40). After almost 3 months, x-rsy showed no change in the fracture. I dutifully called my rheumatologist to report this. Her nurse called me back and said that Evenity was a possibility.

I immediately did more research. When I read the full prescribing information, I noted that increased incidence was also noted with women with no history of cardiovascular issues. I then found a free peer-reviewed article (https://www.ncbi.nlm.nih.gov/m/pubmed/30775535/?i=13&from=romosozumab) that answered my other question. The increased incidence of cardiovascular events continued AFTER the 12 months during which the drug can be taken.

I discussed this with my primary care provider. A previous chest x-ray taken to rule out pneumonia had noted that I have a "tortuous thoracic artery." He said this means "that I am 60" and that in spite of very low history of cardiovascular issues in ancestors who lived into their 90's, I have a little bit of calcification in this artery. It probably won't cause any issues, but he recommended that I NOT take Evenity–at least not until there is more research into the cardiovascular risk. I don't want to be the first person in my family to die of a heart attack or stroke. Just my view on this issue.